Legal Highs, are they dangerous?

Does legal = Safe?

We all know about the dangers of certain illegal drugs if not all of em. We know about science finding connections with mental illness, physical illness and even death related to the different drugs out there. Some folks steer well clear of these dangers and wouldn't touch these substances with a barge pole! Others feel they are willing to take the risks. With all the government backed education programs out there you cant say you didn't know that such and such would do that. Individual feelings are an argument for another page or place, I do not wish to change or persuade anyone to do anything outside of their personal values, if you take risks at least you know what they are and if you avoid them far be it for me to want to change that.

What I want to talk about here are the legal highs. There are a number on offer here in Europe and they may well make it over the pond to the states. Some of these are herbal and in theory have been used by shamans and others for a long time, this is the argument for why they are legal and for the sellers to sell them. There are however new synthetic chemical drugs out there to simulate the effects of illegal drugs, but legally. I have spent the better part of today doing searches for any relevant studies into the long term effects and side effects and have come up with ziltch. I have mostly found sites with people selling these legal highs, people supporting them, and a few news reports about how little we know.

It seems there are legal alternatives to just about everything, from marijuana to heroin, ecstasy, cocaine, and even LSD.

I guess the question is why is it legal? Is it because it is still so new that there is no evidence of danger? If this is the reason, do you want to be the guinea pig who finds out the dangers, or your friends and family? I do know that in some places at least controlled substances have to be proven to be dangerous to be banned, tho I do not know what is considered dangerous and who does what where. There is also the phenomenon that once one chemical compound is banned a molecule or two is changed, creating a new chemical compound similar to the first can be a loophole keeping something dangerous technically legal.

I would like to advise my readers to think about what they are putting into your bodies. Do you really know the story behind whatever it is you are, smoking, snorting or pill popping? Do you want to be the medical worlds guinea pig? Before you take something don't you think it might be an idea to see what research has been done into possible side effects and long term effects? You may still decide to give it a go and I don't mean to stop you, just give you the chance to make an informed decision.

Personally I feel more worried about these legal highs then some of the illegal ones, we just don't know how bad these things could get, remember Thalidomide?

More by this Author

  • Coming off Depo Shot, After Effects

    Depo Provera is a form of birth control that is injected into the body once every 3 months and is a hormone injection. The way it works is to basically trick the body into thinking its pregnant already. Depo stops the...

  • Identify Self Harm Triggers

    Self harm triggers are those things that 'trigger' that self harm urge. Identifying a self harm trigger can be very difficult and as such the urge to self injure can seem to be totally impulsive and random for the...

  • Torn Ligament in my Ankle

    Take a look at the picture to the right, now imagine that awkward angle happening while going down the stairs. That is pretty much what happened to me about 3 and a half weeks ago. I am still getting swelling and have a...

Comments 6 comments

Susana S profile image

Susana S 7 years ago

I tried Khat at a festival - it's a plant that you chew and has properties similar to caffeine. It was ok, no side effects! I'd definitely be more wary of taking anything in pill form that was made chemically.

kirstenblog profile image

kirstenblog 7 years ago from London UK Author

I agree about being wary of anything made chemically. There are poisonous plants this is true but I guess when it is natural you don't think its likely to do neurological damage or damage the central nervous system, it seems that synthetic chemicals can do most anything to a human body and I find that freaky. I mean I have had doctors give me pills (which I didn't want to take on a daily basis as they got me high) which later were banned because of the schizophrenia it caused! Good thing I stopped taking them in the first week of being given.

habee profile image

habee 6 years ago from Georgia

So many people in the States are hooked on prescription pain meds. In fact, I know one well. That's why I'm always so careful about taking pain relievers - I don't want to become an addict. Great hub!

marcel285 profile image

marcel285 6 years ago from New Zealand

Some legal highs are very dangerous!!

I bought some mexican tripping weed online once. Omg that s*** f***ed me up!!!! I smoked a tiny bit of it in a pipe, blacked out after about 2 seconds. Apparently i went from sitting on a bed, to crawling along the floor on my stomach, drool pouring out! (My bf was there.) According to me, i went back 100's of years in time, and i was walking down a very long dirt road with my 'tribe.' lol.

I never touched that shit again, it really scared me!!

BZP is another dangerous one. At one stage, when i was younger and sillier, i sustained myself on bzp and redbull for a couple of months. When your on bzp, trying to eat one biscuit, feels like your trying to eat the whole packet!! Plus it trips you the f*** out, creating a huge imbalance in the brain. At the time i was hearing voices in my head, don't know if it was the drugs or not, but i assume so.

graham 5 years ago

I am in a relationship with a woman and we have both taken powders for 1 year or so. We have both experienced physical and mental leadind to violence. I want to stop and she cannot. I have developed growths on my scalp that are white and I cant stop picking at them, she is the same but they show on her chest and head.

I have violently broken 4 tv's and beaten her. I love her but cant stop. I want to die and she feels the same way.

I worry that I may harm her but cannot turn to anyone

kirstenblog profile image

kirstenblog 5 years ago from London UK Author

Graham - it is people in just your situation that got me to write this article [hoping I could help educate folks]. I really feel for you and cannot imagine being in your shoes. What gets me is that these powders are likely legal where you are because they are not known or understood. This means you are the guinea pig so to speak as you are getting to discover the side effects instead of knowing them before hand. I do know that with illegal drug addictions a person needs help to break the addiction and I imagine these legal ones are no different. Have you tried talking to a doctor or counselor? Can they help when the drug is a legal one? I know for prescription pills as well as alcohol there is help and I would hope that that help would extend to these powders. If you were to seek out medical help they first thing they would do would be to detox you, get them chemicals out of your system. This could be done with a residential stay in hospital, possibly so that they could monitor you and make sure the withdrawal is not dangerous. This whole situation you are in now is a mess, honestly speaking you are in for a difficult time no matter what you do. I do hope you seek out medical help as it will only get harder otherwise. I come from a family who suffered with addictions of all sorts, to both illegal drugs and to alcohol. The help out there worked but it took work a lot of it. Please consider talking to a doctor or other medical person. You were using something legal to buy but otherwise unknown and should be given help without any sort of legal troubles. You cannot deal with this on your own, the side effects of these powders are not likely to be known at all let alone well known. With the level of uncertainty here it could be dangerous to come off the powders cold turkey, and just as dangerous to keep using them. You really do need to take care of this and seek medical advice. I wish you all the strength and support you need to get through this.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.

    Click to Rate This Article